Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Goodland, KS

July 4, 2004Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2004, 10:27 PM CDT for Norton County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2004, 10:27 PM CDT (03:27 UTC)
Expired
Jul 4, 2004, 11:15 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Norton County, KS

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:29 PM CDTTSTM WND GST 67Lenora, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 7:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2129 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 050327
SVRGLD
KSC137-050415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1026 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1115 PM CDT

* AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 75 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTH OF REAGER TO NEW ALMELO TO LENORA...
  MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTON AND EDMOND AROUND 1040 PM CDT...
  DENSMORE AROUND 1045 PM CDT...
  CALVERT AROUND 1055 PM CDT...
  ALMENA AROUND 1100 PM CDT...

LAT...LON 3997 10016 3958 10015 3959 9995 3957 9964
      3983 9966 3999 9966

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:00 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 4, 10:00 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT SUN JUL 4 2004

.UPDATE...WILL KEEP THE LIKELY POPS GOING OVERNIGHT FOR MUCH OF THE
AREA AS 00Z ETA HAS THINGS WELL IN HAND. WILL BE FOLLOWING IT FOR
WX/POP/QPF GRIDS WHILE LAMP WILL BE AND IS DOING BETTER WITH
TEMPERATURES UNDER THE RAIN COOLED AIR. WILL BE USING IT FOR 3 HOURLY
TEMPS AND MIN FORECAST. AS FOR WINDS...NOTHING DOING REAL WELL SO
WILL MAKE SOMETHING UP.

HAVE SOME CONCERN ABOUT TOMORROWS SEVERE WEATHER. I HAVE LOOKED INTO
OUR 3 WIND/DUST STORMS OF LATE AND TOMORROWS SETUP LOOKS VERY
SIMILAR. BASICALLY STRONG 850 TEMPERATURE GRADIENT AFTER 00Z WITH
RAIN COOLED AIR HELPING INCREASE THE TEMPERATURE GRADIENT. 850 WINDS
ABOUT 25-35 KTS WITH STRONG PRESSURE RISES BEHIND THE FRONTAL
PASSAGE. FSL RUC II PICKS UP THE WINDS INTO THE BREEZY/WINDY CATEGORY
WHICH NONE OF THE MOS GUIDANCE PRODUCTS HAVE. ALTHOUGH THE RECENT
RAINS WILL LIMIT THE WIDESPREAD DUST POTENTIAL IT WOULD APPEAR THAT
TOMORROWS SEVERE WEATHER WILL BE MORE OF A WIDESPREAD WIND EVENT WITH
SOME HAIL THROWN IN AS WELL. WILL ALERT MID SHIFT FORECASTER TO THIS
FOR INCLUSION INTO HWO PRODUCT. THIS MATCHES UP WELL WITH SPC DAY 2
OUTLOOK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jul 4, 11:18 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MDT SUN JUL 4 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051147-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1018 AM MDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATER THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO.
SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT A
RISK OF LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SLOWLY MOVE
NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
TONIGHT...WITH A CONTINUED RISK OF LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...THE ANTICIPATED SLOW STORM MOVEMENT SUGGESTS THAT
LOCALLY HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING WILL BE A
CONCERN ACROSS THE ENTIRE TRI STATE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...THE AIR MASS WILL CONTINUE TO BE MOIST AND RATHER
UNSTABLE. ANOTHER STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT
WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. ONCE AGAIN SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
AND MOVE THROUGH THE AREA. THESE STORMS COULD BECOME SEVERE...AND
PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

FOR TUESDAY THROUGH SATURDAY...THE WEATHER PATTERN WILL REMAIN
ACTIVE...AND BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON IN EASTERN COLORADO
AND THE ENTIRE TRI STATE AREA THIS EVENING.

JDK/BULLER

In the hours before

Local storm report, Jul 4, 9:01 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             12 N LEOTI              38.66N 101.36W
07/04/2004  0.75 INCH        WICHITA            KS   PUBLIC

&&

JOHNSON
Local storm report, Jul 4, 9:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0817 PM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
07/04/2004  60 MPH           KIT CARSON         CO   OFFICIAL NWS OBS

            KITR ASOS

&&

JOHNSON
Local storm report, Jul 4, 9:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     GRINNELL                39.12N 100.63W
07/04/2004  66 MPH           GOVE               KS   MESONET

&&

JOHNSON
Special weather statement, Jul 4, 10:07 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SUN JUL 4 2004

COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-050330-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-
WICHITA-YUMA-
907 PM MDT (1007 PM CDT) SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH NUMBER 551 ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A LARGE
PORTION OF THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT) HAS BEEN
ALLOWED TO EXPIRE.

MWM
Local storm report, Jul 4, 10:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     MORLAND                 39.35N 100.07W
07/04/2004  80 MPH           GRAHAM             KS   TRAINED SPOTTER

            STILL GUSTING TO 60 MPH 10 MINUTES LATER

0919 PM     TSTM WND GST     LENORA                  39.61N 100.00W
07/04/2004  58 MPH           NORTON             KS   MESONET

&&

JOHNSON
Local storm report, Jul 4, 10:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
07/04/2004  62 MPH           GRAHAM             KS   OFFICIAL NWS OBS

            KHLC ASOS

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:19 PM CDTSevere Thunderstorm WarningGLDCheyenne56 min
Jul 4, 7:40 PM CDTSevere Thunderstorm WarningGLDSherman50 min
Jul 4, 8:44 PM CDTSevere Thunderstorm WarningGLDWichita46 min
Jul 4, 8:52 PM CDTSevere Thunderstorm WarningGLDLogan53 min
Jul 4, 9:43 PM CDTSevere Thunderstorm WarningGLDGove47 min
Jul 4, 10:11 PM CDTSevere Thunderstorm WarningGLDGraham64 min
Jul 4, 10:46 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan3 hr
Jul 5, 6:20 PM CDTSevere Thunderstorm WarningGLDCheyenne55 min
Jul 5, 6:38 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.